NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 10, 9:15 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 10, 9:15 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
915 PM EST Mon Feb 10 2025
.SYNOPSIS...
High pressure will keep conditions dry and mostly clear through
early tonight. Low pressure system arrives early Tuesday
morning bringing widespread winter precipitation to the region.
Potential winter weather will continue through Wednesday.
Another strong low pressure system will pass to the northwest
Wednesday night and wintry weather will transition to rain. Dry
high pressure will build into the region late Thursday and into
Friday. Another system will impact the region this weekend
bringing widespread rain.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM EST Monday...
The forecast has remained on track this evening. Temperatures
were adjusted slightly as clear skies this evening have allowed
temperatures to cool a little faster than initially forecast.
Overall, expect conditions to deteriorate over the next 3-6
hours for western areas like Bluefield, Wytheville, and Boone as
snow showers move into the region. These snow showers will
quickly push east through the remainder of the overnight, with
many seeing snow by the 4am-8am timeframe.
Previous Discussion:
Key Messages:
1) Winter storm will impact the entire region starting early
Tuesday morning.
2) A mixed precipitation event featuring snow, sleet, freezing
rain and eventually rain for some areas.
Tranquil weather for the remainder of today and into tonight as
high pressure builds to our north. This high pressure building
in will be one key component to winter precipitation starting
tomorrow morning. Surface low pressure will develop over the
Southern Plains late tonight and a wide coverage areas of
precipitation will form from southern Texas and stretch east
into the Tennessee Valley. Precipitation will then shift east,
with the first initial band arriving in the far western areas
before daybreak, likely in the form of snow. Coverage will fill
in and rates will intensify after daybreak and a transition from
snow to sleet/freezing rain will occur as warm air works in
aloft.
Still high uncertainty in where the transition line
between snow and wintry mix occurs. Only a minor shift north or
south could have big implications on snow amounts. At the
moment, the zone of largest uncertainty lies along a corridor
roughly from Bluefield, to Roanoke, and to Lynchburg. This is
where the largest spread in potential snowfall amounts currently
exists. For now, greatest snow amounts lie along and north of
US460, with the highest confidence for higher end amounts along
the I64 corridor in West Virginia and Virginia, where this area
will likely remain as all snow the longest. NC/VA border region
will be mostly a mix for the entire event, eventually
transitioning to just cold rain east of the mountains.
Heavier and widespread precipitation will taper off late Tuesday
night to just areas of light freezing rain for most of the
region.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 152 PM EST Monday...
Key Messages:
1) Ice issues persist Wednesday tapering off into Wed night
2) Rainfall Wednesday into Wednesday night on top of snow/wet ground
could lead to excessive runoff and potential flooding issues,
especially over southern WV into southwest VA along the
Greenbrier/Bluestone and Clinch/Holston basins, and moreso their
tributaries.
Overall still looking at rain/freezing rain event Wednesday into
Wednesday evening. The temperature forecast/profiles will be
tricky and models seem to be hanging onto the 30-32F air at the
surface along the Blue Ridge and east Wednesday morning then
gradually warming it up, but lingering sub-freezing temps in the
Alleghanys into Wednesday evening.
What to watch for may be intensity of rain. With ice, lighter
intensity tends to lead more accretion issues and based on the
blend of models Wednesday morning may see this, before better
lift increases rainfall intensity Wed afternoon. Some of the
moderate to heavier rain could also bring the low level
temperatures up but depends on the model, as the GFS continues
it colder signal compared to ECMWF, with CMC closer to the GFS.
So may see temps rise some and wedge erode slightly Wed
afternoon, but moreso, the better rainfall may not be til Wed
evening. Any snow/sleet should be gone by 12z Wednesday.
So for now, no changes to the Wednesday headlines, but may need to
extend areas near I-64 for ice into late Wednesday.
Should see front move across Thursday with showers ending.
Wednesday temperatures will be close to freezing in the typical cold
air damming locations along and either side of the Blue Ridge into
the VA Piedmont and Alleghanys, while far SW VA and along the TN/NC
warming into the lower 40s. Temperatures could actually warm up Wed
night as rain brings in warmer air aloft, if rates are high enough
to drag this warm air down, but still looking at lower to mid 30s
across the Blue Ridge from Roanoke/Floyd north into the Alleghanys,
and also across the Piedmont north of the Roanoke River, with upper
30s to mid 40s elsewhere.
Thursday will be milder especially east, with mid 40s to around 50
mountains, to around 60 southside VA into the NC foothills and
Piedmont.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 1132 AM EST Monday...
Key Message:
1) Another wet weekend with potential for wintry mix to start with
rain leading to flooding possible.
Overall forecast for this period has not changed much as after a
reprieve Friday the next system arrives this weekend. Again kind of
looks like a wedge in place may lead to some wintry mix to start,
but trends have it warmer at 8h faster, so majority of rain moving
by Saturday will be liquid. However, models also showing a bit of
rain and with the midweek system bringing potential 1 to 2" of
liquid equivalent on top of saturated grounds, flood potential
increases. Models for the weekend storm mostly have an inch or more,
possibly 2 inches over toward WV/far SW Va which has been more the
problem area for rain/hydro concerns.
Once front moves east Sunday afternoon, colder air works in for the
mountains with snow showers, before drying out by Monday.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 700 PM EST Monday...
VFR conditions look to linger across the area for the next
several hours before conditions significantly start to
deteriorate at all terminals from west to east during the
overnight and early morning hours. Snow will begin to impact
LWB/BLF by 10z/6AM, ROA/BCB by 12z/8am, and mixed precipitation
for LYH/DAN by 14z 10am. As a result, CIGs and VSBYs will
quickly deteriorate to sub-VFR and will remain IFR/LIFR through
the end of the valid 24hr TAF period.
During the afternoon on Tuesday, snow looks to transition to
sleet at BCB, BLF, ROA, and LYH. Sleet at these terminals looks
to persist through the end of the TAF period, as well as the
aforementioned restrictions.
.EXTENDED AVIATION OUTLOOK...
Unsettled weather will continue through Thursday, resulting in
widespread sub-VFR. Snow, sleet and freezing rain is likely
from Tuesday night through Wednesday. Enough warm air will
arrive and precipitation should change to all rain by Thursday.
Dry high pressure arrives by Friday and may bring VFR conditions
back to the region, but another system arrives for the weekend
resulting in another chance of sub-VFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from 4 AM Tuesday to 4 PM EST Wednesday
for VAZ007-009>020-022-032-033.
Winter Storm Warning from 6 AM Tuesday to noon EST Wednesday
for VAZ023-024-034-035-043>047-058-059.
NC...Winter Storm Warning from 4 AM Tuesday to 4 PM EST Wednesday
for NCZ001-002.
Winter Weather Advisory from 6 AM Tuesday to noon EST
Wednesday for NCZ003>006-018>020.
WV...Winter Storm Warning from 4 AM Tuesday to 4 PM EST Wednesday
for WVZ042>044-507-508.
&&
SYNOPSIS...BMG
NEAR TERM...BMG/EB
SHORT TERM...WP
LONG TERM...WP
AVIATION...BMG/EBHazardous weather outlook, Feb 10, 9:03 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
903 PM EST Mon Feb 10 2025
NCZ001-002-VAZ007-009>020-022-032-033-WVZ042>044-507-508-120215-
Ashe-Alleghany NC-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Patrick-Franklin-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
903 PM EST Mon Feb 10 2025
...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM TUESDAY TO 4 PM
EST WEDNESDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
VAZ023-024-034-035-043>047-058-059-120215-
Botetourt-Rockbridge-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
903 PM EST Mon Feb 10 2025
...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM TUESDAY TO NOON
EST WEDNESDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
NCZ003>006-018>020-120215-
Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-Yadkin-
903 PM EST Mon Feb 10 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM TUESDAY TO
NOON EST WEDNESDAY...
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.